Rhode Island, 2012

Lightning Strike in Rhode Island, October 20, 2012

October 20, 2012 · NWS BOX · 1 event in 1 county or zone

A warm front with a developing triple point and occlusion resulted in heavy rain and a few embedded thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front with a developing triple point and occlusion resulted in heavy rain and a few embedded thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Oct 20, 2:16 AM EST, 23 minutes earlier.

Area forecast discussion, Oct 20, 2:16 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
316 AM EDT SAT OCT 20 2012

.SYNOPSIS...
PERIODS OF HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE OVER EASTERN
PORTIONS OF THE AREA THROUGH SUNRISE...WITH CLEARING CONDITIONS
DURING THE DAY TODAY. A DRY COLD FRONT SWEEPS ACROSS THE AREA
SUNDAY...DELIVERING COOLER AND BRISK CONDITIONS INTO EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WAVE OF LOW PRES IS MOVING NRD FROM S OF LONG ISLAND EARLY THIS
MORNING AND WILL RAPIDLY PUSH THROUGH THE AREA THROUGH SUNRISE. A
FAIR AMOUNT OF ELEVATED INSTABILITY PERSISTS IN ADVANCE OF THIS
WAVE...ALONG WITH A DECENT AMOUNT OF MOISTURE /1.5+ PWATS/. THE
RESULT OF THIS HAS BEEN SOME PERSISTENT THUNDERSTORMS MOVING OVER
PORTIONS OF RHODE ISLAND AND EASTERN MASS. SINCE THIS AREA HAS
ALREADY SEEN A FAIR AMOUNT OF RAINFALL OVERNIGHT...A FLASH FLOOD
WATCH HAS BEEN ISSUED...MAINLY FOR URBAN AREAS IN THE
AFOREMENTIONED LOCATION WITH THE HEAVIER RAIN THAT IS INCOMING
WITH THE WAVE ITSELF.

WITH THE WAVE MOVING THROUGH THIS MORNING EXPECT SOME GRADUAL
IMPROVEMENT FROM W TO E AFTER SUNRISE WITH SHOWERS/STORMS ENDING
AND CLOUDS CLEARING OUT. THERE IS A FAIR AMOUNT OF CAA ALOFT WHICH
MAY BE ENOUGH TO TRIGGER SOME COLD AIR SC IN NW PORTIONS OF THE
FA...BUT OTHERWISE THE TREND WILL BE TOWARD CLEARING CONDITIONS.
EXPECTING SOME WARM TEMPERATURES AS THE LOW LEVELS WILL NOT FEEL
THE STRONG CAA IN TIME THANKS TO PERSISTENT S TO SW FLOW.
THEREFORE...HIGHS IN THE UPPER 60S AND LOW 70S ARE LIKELY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TONIGHT...
STRONG UPPER LVL VORTEX WILL BE SHIFTING INTO NRN NEW ENGLAND
OVERNIGHT...RELEASE ITS GRIP ON SRN NEW ENGLAND. AS IT DOES
SO...UPPER LVL RIDGE AND SFC HIGH PRES WILL BE BUILDING OVER FROM
THE W...SO EXPECT ANY CLOUD COVER REMAINING IN WRN PORTIONS OF THE
FA TO BE GRADUALLY CLEARING OUT. NOT EXPECTING MUCH IN THE WAY OF
RAD COOLING DESPITE THE CLEAR SKIES BECAUSE STRONG COLD ADVECTION
FROM THE EXITING CUTOFF AND A TIGHT PRES GRADIENT FROM THE
INCOMING HIGH WILL YIELD LEAD TO WINDS CONTINUING OVER MUCH OF THE
AREA DURING THE OVERNIGHT HOURS. THIS WILL HOLD TEMPS IN THE MID
40S TO LOW 50S AT THEIR COOLEST.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...

* MAINLY DRY AND SEASONABLE WEATHER SUNDAY INTO MUCH OF NEXT WEEK

19/12Z GUIDANCE SUITE IS IN DECENT AGREEMENT WITH THE OVERALL
SYNOPTIC PATTERN INTO WEDNESDAY. AFTER THAT POINT IN TIME
THOUGH...THE DIFFERENCES IN HOW THE VARIOUS MODELS HANDLE THE
INTERACTION OF SEVERAL SHORTWAVES WITH A WESTERN USA MID-LEVEL
TROUGH BECOME SIGNIFICANT. HAVE AVERAGE CONFIDENCE IN THE FORECAST
DETAILS THROUGH TUESDAY NIGHT AND BELOW AVERAGE CONFIDENCE
THEREAFTER. AS SUCH...BASED THIS PORTION OF THE FORECAST OFF OF A
GFS/NAM BLEND THROUGH MONDAY. THEN USED HPC GUIDANCE...WHICH
RELIED HEAVILY UPON THE ECMWF ENSEMBLE MEAN SOLUTION...FOR THE
REST OF NEXT WEEK.

SUNDAY...
NOTICEABLY COOLER /BUT CLOSE TO NORMAL/ ALONG WITH A BRISK WEST
WIND. MORNING SUNSHINE WILL LIKELY GIVE WAY TO LOTS OF DIURNAL
CLOUDS GIVEN CYCLONIC FLOW ALOFT AND STEEPENING LAPSE RATES. THIS
MAY LEAD TO A FEW AFTERNOON/EVENING SHOWERS. HIGHEST POPS WILL BE
TOWARD THE HIGHER TERRAIN OF NORTHWEST MA AND SOUTHWEST NH WHERE
UPSLOPE FLOW WILL CONTRIBUTE TO HIGHER POPS. EXPECTING MOST OF
SOUTHERN NEW ENGLAND TO BE DRY.

MONDAY THROUGH WEDNESDAY...
MID-LEVEL LONGWAVE PATTERN EARLY NEXT WEEK SHOULD FEATURE AN EAST
COAST RIDGE WITH A BROAD TROUGH WEST OF THE MISSISSIPPI RIVER.
SOME OF THE 12Z GUIDANCE MEMBERS CLOSE OFF A PAIR OF LOWS...ONE
OVER SASKATCHEWAN AND ANOTHER OFF THE PACIFIC NORTHWEST COAST. THE
JET STREAM IS EXPECTED TO BECOME SUPPRESSED FARTHER SOUTH...WHICH
IS CONSISTENT WITH TELECONNECTIONS AS BOTH THE NAO AND AO BECOMING
INCREASINGLY NEGATIVE NEXT WEEK. AS FOR PRECIPITATION...
SUBTROPICAL RIDGE BECOMES ELONGATED FROM WEST TO EAST ACROSS THE
SOUTHERN STATES...PRECLUDING MUCH MOISTURE FROM THE GULF OF MEXICO
OR ATLANTIC TO STREAM POLEWARD INTO NEW ENGLAND. THUS WEATHER
SYSTEMS IMPACTING OUR REGION DURING THIS TIME WILL HAVE LIMITED
MOISTURE WITH PACIFIC ORIGINS. AS A RESULT NOT EXPECTING ANY BIG
RAINFALL EVENTS NEXT WEEK FOR NEW ENGLAND. GREATEST RISK OF SHOWERS
/ALBEIT A LOW RISK/ APPEARS IN THE TUE - WED TIME FRAME WHEN WARM
FRONTAL BOUNDARY MAKES A RUN AT SOUTHERN ENGLAND.

THURSDAY THROUGH FRIDAY...
LOTS OF DIFFERENCES WITH THE TRACK AND TIMING OF A LOW PRESSURE
MOVING TOWARD THE GREAT LAKES. HAVE VERY LITTLE CONFIDENCE IN THE
DETAILS FOR THIS TIME PERIOD. AT THIS POINT HAVE KEPT THE FORECAST
DRY WITH MOST OF THE INGREDIENTS STAYING TO OUR WEST.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN TAFT TIMING.

SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MID MORNING ESPECIALLY
OVER TERMINALS IN ERN MASS AND RI. OTHERWISE...MIX OF MVFR/IFR
THROUGH MID MORNING IN FOG AND LOW CLOUDS. EXPECTING IMPROVEMENT
DURING THE DAY TODAY WITH MOSTLY VFR CONTINUING INTO TONIGHT. SOME
STRATOCU WITH CIGS ABOUT 030-050 ARE POSSIBLE ESPECIALLY IN THE NW
DURING THE AFTERNOON.

KBOS TAF...HIGH CONFIDENCE IN TRENDS...LOWER CONFIDENCE IN TIMING.
MIX OF MVFR/IFR TONIGHT IN LOW CLOUDS AND FOG. WITH SCATTERED
SHOWERS AND EVEN AN ISOLATED THUNDERSTORM POSSIBLE. THESE WILL
CONTINUE UNTIL AFTER SUNRISE. EXPECT IMPROVEMENT TO VFR
TODAY...WHICH WILL CONTINUE INTO THE NIGHT TONIGHT.

KBDL TAF...MODERATE CONFIDENCE IN TAF.
EXPECTING MOSTLY IFR/MVFR THROUGH ABOUT 12Z WITH GRADUAL
IMPROVEMENT TO VFR...WHICH WILL LINGER INTO THE NIGHT TONIGHT.

OUTLOOK...SATURDAY THROUGH WEDNESDAY...

SATURDAY...MODERATE TO HIGH CONFIDENCE.
IFR/MVFR IN DRIZZLE/FOG EARLY WILL TREND TO VFR FROM WEST TO EAST.

SUNDAY-TUESDAY...HIGH CONFIDENCE FOR VFR CONDITIONS. BRISK WNW SUN
AND MON.

WEDNESDAY...MODERATE CONFIDENCE FOR VFR.

&&

.MARINE...
HIGH CONFIDENCE.

SMALL CRAFT ADVISORIES CONTINUE OVER OUTER WATERS INTO
TONIGHT...ALTHOUGH WINDS MAY BRIEFLY DIP DURING THE DAY TODAY THEY
ARE EXPECTED TO INCREASE TO 25 KT AGAIN TONIGHT. BAYS AND SOUNDS
AROUND CAPE COD AND THE ISLANDS /ALSO NARRAGANSET BAY/ WILL REMAIN
BELOW SCA UNTIL TONIGHT. OTHERWISE...EXPECT SOME THUNDERSTORMS
OVER SERN WATERS THROUGH SUNRISE.

OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...

HIGH CONFIDENCE DRY WEATHER ALONG WITH BRISK WNW WINDS SUN AND MON
PROVIDING GOOD VSBY. LEFTOVER SE SWELLS WILL GRADUALLY SUBSIDE.
SMALL CRAFT ADVISORY CONDITIONS LIKELY TO PERSIST THROUGH MONDAY
ACROSS THE OUTER COASTAL WATERS. MORE TRANQUIL CONDITIONS EXPECTED
TUE AND WED.

&&

.HYDROLOGY...
A FLASH FLOOD WARNING HAS BEEN ISSUED FOR PORTIONS OF RHODE ISLAND
AND SOUTHEASTERN MASSACHUSETTS THROUGH SUNRISE. EXPECTING MORE
HEAVY DOWNPOURS WITH THUNDERSTORMS MOVING UP FROM THE COAST. THE
PRIMARY THREAT WILL BE FOR URBAN FLOODING...BUT FLOODING OF
STREAMS THAT ARE TYPICALLY FLASHY IS CANNOT BE RULED OUT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR MAZ017>021.
NH...NONE.
RI...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR RIZ002-004-
     005-007.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT SUNDAY
     FOR ANZ231>234-236.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR ANZ235-237-250-
     251-254>256.

&&

SYNOPSIS...NOCERA/DOODY
NEAR TERM...DOODY
SHORT TERM...DOODY
LONG TERM...NOCERA
AVIATION...NOCERA/DOODY
MARINE...NOCERA/DOODY
HYDROLOGY...
Hazardous weather outlook, Oct 20, 1:29 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
229 AM EDT SAT OCT 20 2012

CTZ002>004-MAZ002>016-022>024-026-NHZ011-012-015-RIZ001-003-006-008-
210630-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
WESTERN KENT RI-WASHINGTON RI-BLOCK ISLAND RI-
229 AM EDT SAT OCT 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR POOR-DRAINAGE AND URBAN FLOODING
INTO EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ017>021-RIZ002-004-005-007-210630-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-
EASTERN KENT RI-BRISTOL RI-NEWPORT RI-
229 AM EDT SAT OCT 20 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-210630-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
229 AM EDT SAT OCT 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS WILL IMPACT THE SOUTHERN NEW ENGLAND
COASTAL WATERS INTO SATURDAY MORNING WITH FREQUENT LIGHTNING AND
STRONG GUSTY WINDS.  IMPROVING WEATHER ARRIVES BY MID MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Oct 19, 10:17 PM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1117 PM EDT FRI OCT 19 2012

RIZ008-200400-
BLOCK ISLAND RI-
1117 PM EDT FRI OCT 19 2012

AT 1114 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 9 MILES SOUTHWEST OF BLOCK ISLAND...OR ABOUT 22
MILES EAST OF GARDNER'S ISLAND...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...BLOCK ISLAND.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4115 7162 4116 7162 4118 7162 4121 7158
      4123 7158 4124 7157 4122 7155 4118 7156
      4116 7153 4114 7156 4114 7160
Special weather statement, Oct 19, 10:58 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1158 PM EDT FRI OCT 19 2012

MAZ013-016>023-RIZ001>007-200530-
BARNSTABLE MA-BRISTOL RI-DUKES MA-EASTERN KENT RI-EASTERN NORFOLK
MA-EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHWEST
PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN
PLYMOUTH MA-WASHINGTON RI-WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN
PLYMOUTH MA-
1158 PM EDT FRI OCT 19 2012

AT 1156 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS OF 40
TO 50 MPH ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
CHARLESTOWN TO 3 MILES SOUTH OF WEST TISBURY TO DENNIS...OR ALONG A
LINE EXTENDING FROM 7 MILES SOUTHWEST OF SOUTH KINGSTOWN TO 8 MILES
SOUTH OF VINEYARD HAVEN TO 6 MILES NORTHEAST OF BARNSTABLE...MOVING
NORTH AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SOUTHEASTERN MASSACHUSETTS AND
  EASTERN RHODE ISLAND.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4172 7014 4147 7075 4146 7075 4148 7059
      4148 7056 4126 7080 4126 7084 4142 7096
      4158 7065 4171 7067 4135 7168 4216 7139
      4217 7070 4181 7053 4172 7026 4189 7008
      4209 7016 4208 7012 4207 7009 4202 7003

The radar

The Boston radar (KBOX), 52 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kent

When
October 20, 2:39 AM EST
Where
Kent County, 1.72 mi SW of Coventry Center
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
41.680, -71.650

Two houses were set on fire by lightning, both were deemed uninhabitable.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2012Every state in 2012This day in weather historyWarnings in Rhode Island, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416800.